Vol. 5, No. 2, 2012

Download this article
Download this article For screen
For printing
Recent Issues

Volume 17
Issue 2, 379–756
Issue 1, 1–377

Volume 16, 10 issues

Volume 15, 8 issues

Volume 14, 8 issues

Volume 13, 8 issues

Volume 12, 8 issues

Volume 11, 8 issues

Volume 10, 8 issues

Volume 9, 8 issues

Volume 8, 8 issues

Volume 7, 8 issues

Volume 6, 8 issues

Volume 5, 5 issues

Volume 4, 5 issues

Volume 3, 4 issues

Volume 2, 3 issues

Volume 1, 3 issues

The Journal
About the Journal
Editorial Board
Editors’ Interests
Submission Guidelines
Submission Form
Policies for Authors
Ethics Statement
ISSN: 1948-206X (e-only)
ISSN: 2157-5045 (print)
Author Index
To Appear
Other MSP Journals
On triangles determined by subsets of the Euclidean plane, the associated bilinear operators and applications to discrete geometry

Allan Greenleaf and Alex Iosevich

Vol. 5 (2012), No. 2, 397–409

We prove that if the Hausdorff dimension of a compact set E 2 is greater than 7 4, then the set of three-point configurations determined by E has positive three-dimensional measure. We establish this by showing that a natural measure on the set of such configurations has Radon–Nikodym derivative in L if dim(E) > 7 4, and the index 7 4 in this last result cannot, in general, be improved. This problem naturally leads to the study of a bilinear convolution operator,

B(f,g)(x) =f(x u)g(x v)dK(u,v),

where K is surface measure on the set {(u,v) 2 × 2 : |u| = |v| = |u v| = 1}, and we prove a scale of estimates that includes B : L122(2) × L2(2) L1(2) on positive functions.

As an application of our main result, it follows that for finite sets of cardinality n and belonging to a natural class of discrete sets in the plane, the maximum number of times a given three-point configuration arises is O(n9 7 +ϵ) (up to congruence), improving upon the known bound of O(n4 3 ) in this context.

Falconer–Erdős distance problem, distance set, geometric combinatorics, multilinear operators, triangles
Mathematical Subject Classification 2010
Primary: 42B15, 52C10
Received: 15 September 2010
Revised: 1 July 2011
Accepted: 9 October 2011
Published: 27 August 2012
Allan Greenleaf
Department of Mathematics
University of Rochester
Rochester, NY 14627
United States
Alex Iosevich
Department of Mathematics
University of Rochester
Rochester, NY 14627
United States